Medication Which Alters Your Weight

flat belly

Many patients either gain or lose weight when they take new prescription medication. We are going to approach this from a weight gain and weight loss point of view and what you should do – either change your lifestyle or medication, so your life isn’t thrown off-balance by sudden weight gain or weight loss.




People who start taking new drugs may start noticing that they are starting to pile on the pounds. Most people blame the extra weight on the prescription drugs, and there is a chance they could be right or wrong. Most, if not all prescription drugs have a ‘risk-benefit ratio,’ what’s commonly referred to as side effects. In truth, weight gain is common with certain medications, but not all. However, most people don’t consider the fact that they have cut back on their exercise or healthy lifestyle since starting on the drugs.

Before you jump to the conclusion that the drugs you are on are the culprit, it’s important that you determine that whether your weight gain is an actual side effect. Some medications cause a slow but steady weight gain over a prolonged period while others can trigger the weight gain within a few weeks and yet others can result in weight loss. If you think that drugs are truly behind your added weight, you need to ask:

What medications trigger a change in weight?

For weight gain or weight loss to be listed as a possible side effect, at least 5 percent of the patients taking the drug in a controlled environment have to experience it. There are known medications that are clearly defined with gain/ loss profiles but certain drugs such as a few antidepressants can present mixed results. For example, some SSRIs – Selective Serotonin Reuptake Inhibitors that are usually prescribed to treat anxiety and even depression were for some time thought to trigger weight gain. But after a good number of studies, it was found that Prozac does not have any effect on weight, but Zoloft and Paxil do spark weight gain.

Why do some medications cause weight gain/ loss?

Medication that causes you to add weight either slow down your metabolism or boost your appetite. In the same light, those that cause you to lose weight either increase your metabolism or suppress your appetite. The good thing is that if you experience weight gain or loss from these medications, it is not hard to lose or even gain it back; it’s not any different from any other types of weight gain or weight loss. With the right lifestyle changes, you can reverse the effects.




What can you do if your drugs cause weight gain/ loss?

Before you start taking any prescription medicine, it is important that you ask your physician whether other patients have reported changes in weight after taking the drug. Though this may not be a formal side effected that is listed on a drug’s cover, your physician may know some patients who have registered changed in weight. In case other patients have reported such changes, ask your doctor if he or she can prescribe other drugs if you start experiencing weight changes.

What should you do if you gain or lose weight?

If you start noticing a few extra or lesser pounds that you suspect could be as a result of the medication you are on, get in touch with your doctor but don’t take the drastic measure of discontinuing your medication. Ask if there is another drug you can be given instead or any other solution that your doctor could have in mind. One thing that patients get wrong is being too concerned about their appearance at the expense of their health. Work with your physician to find a different approach that does not involve stopping your treatment to avoid further health complications.

What should you do if your medication affects your appetite?

If you start experiencing a heartier appetite:

Practice mindful eating
In short, before you take any bite of food, stop and think if you are truly hungry or just want to eat for the sake of it.

Focus on a healthy, high fiber and low-calorie diet
Your diet should be primarily comprised of fibrous fruit and veggies that will keep you full longer instead of refined and processed foods like cakes, sweets, chocolate and more.

Carry around some healthy snacks
Walk with a small tin of nuts or chopped carrots and celery to munch on when you feel the desire to eat. Being prepared will help keep you from fast food and junk food that will only cause you to add a lot of weight.

Exercise on a regular basis
A regular fitness regimen will help increase your metabolism and also help burn off any extra calories.

Increase your water intake
Taking water before meals will help you get full faster as your stomach will already have some content before your meal. Additionally, most people confuse dehydration with hunger and often stuff themselves with food instead of reaching for a glass of clean water.

If you are experiencing a suppressed appetite:

Eat small but regular meals
Having six small meals during the day will help you meet your nutritional needs and also keep you from losing weight. The important thing is to keep your diet clean, balanced and healthy by avoiding processed foods.

Exercise regularly:
Regular exercise will help you build muscle which requires food to keep growing, and this will undoubtedly have a positive effect on your appetite

Take a lot of fruits
Vitamins from fruits can help increase your appetite in a healthy way.

Which drugs are known to alter a person’s weight?

If you have tried incorporating healthy habits into your lifestyle but are still gaining or losing weight, here are some medications that are known to alter patients’ weight.

Anti-inflammatory drugs (steroids)
Antidepressants
Anti-seizure medicines
Anti-migraines
Blood pressure agents
Hormone therapy such as tamoxifen
Antipsychotic drugs
Antihistamines
Diabetes medication
Anti-inflammatory drugs (steroids)

Anti-inflammatories include drugs such as cortisone and glucocorticoids. For patients treating chronic health conditions such as rheumatoid arthritis, it is possible to gain up to 100 pounds in a period of just a year. Some affected persons have reported uncontrollable hunger. In light of these, patients are advised to make healthy food choices and also engage in exercise, as advised by the physician to avoid any health problems.




Antidepressants

Antidepressant drugs such as Tofranil and Elavil trigger a drop in metabolism that goes up to 10 percent. If we look at these in terms of weight, it is about 1 pound in every ten days that is if you do nothing about your diet or lifestyle. When taking antidepressants, patients are advised to switch to a healthy diet that involves fresh, healthy and natural foods and cut out all junk, refined and processed foods. It is also important for such patients to embark on a regular fitness regimen.

Anti-seizure medication

Topamax has been shown to trigger weight loss in patients while Depakote does the complete opposite with patients gaining up to 60 pounds in one year. Depending on the side effects you are experiencing, make the lifestyle changes we talked about earlier and also give your doctor a visit to get their input.

Anti-migraines

Weight gain is a common side effect at the start of medication, but this usually stops with time.

Blood pressure agents

Also known as beta blockers, drugs such as Atenolol have been seen to spark an increase in weight for some patients.

Hormone therapy such as tamoxifen

Medication for hormonal treatment can either trigger weight loss or weight gain depending on the particular hormone (s) being treated. Before you start taking these drugs, talk to your doctor to know exactly what you are expecting to help you take a proactive approach in preventing either weight gain or weight loss.

Antipsychotic drugs

If you suffer from schizophrenia, bipolar disease or any other type of psychotic disorder, your doctor may prescribe Risperdal or Zyprexa that can trigger weight gain. While the change in weight can be an unwelcome side effect, the effect of not taking these medications is even bigger. The important thing is to take the necessary steps to avoid uncontrolled weight gain.

Antihistamines

While not known to have very major effects on weight, they can at times result in with gain.

Diabetes medication

Insulin tends to spare fat in the body thus resulting in weight gain. On the other hand, Glucophage triggers weight loss. While most diabetics aim to lose weight in order to stay healthy, you should keep close to your doctor to avoid negative side effects.

Abuse/ Addiction

Most drugs are carefully designed to offer treatment without having any major side effects for as long as you take them in the right way and form. Abusing some of these drugs can lead to excess weight gain or loss. If you start noticing that it’s becoming hard for you to control how you are taking drugs, seek professional help, so you regain control and get better.

When taking any form of prescription medicine, maintain close contact with your doctor so you can identify even the slightest change in weight in good time.


Leave a Reply

Your email address will not be published. Required fields are marked *